Alert archive / Georgia / Tornado Warnings in 2004

Tornado Warning 78, NWS Tallahassee, FL

September 16, 2004Decatur County, Georgia

NWS Tallahassee, FL issued this tornado warning at Sep 16, 2004, 10:16 AM EDT for Decatur County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2004, 10:16 AM EDT (14:16 UTC)
Expired
Sep 16, 2004, 10:45 AM EDT
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Decatur County, GA

The radar

The Tallahassee radar (KTLH), 55 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 2:10 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2004-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2004-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
2.8
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KTAE 161416
TORTLH
GAC087-161445-
/X.NEW.KTAE.TO.W.0057.040916T1416Z-040916T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1016 AM EDT THU SEP 16 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  DECATUR COUNTY IN SOUTHWEST GEORGIA

* UNTIL 1045 AM EDT

* AT 1013 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO NEAR ATTAPULGUS...OR ABOUT 12 MILES SOUTH OF
  BAINBRIDGE...MOVING NORTH AT 60 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MOUNT PLEASANT AND SURF BY 1030 AM EDT...
  VADA BY 1035 AM EDT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3074 8453 3072 8447 3108 8438 3108 8454

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Sep 16, 9:35 AM EDT, 41 minutes earlier.

Area forecast discussion, Sep 16, 9:35 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
935 AM EDT THU SEP 16 2004

.DISCUSSION...
DROPPED TROPICAL STORM WARNING & INLAND TROPICAL STORM WIND WARNING
FOR AREAS EAST OF APALACHICOLA PER COORDINATION WITH NHC. STILL
VALID HURRICANE WARNING & INLAND WIND WARNING WEST OF APALACHICOLA.
TORNADO WATCH IN EFFECT WITH SEVERAL EMBEDDED TORNADIC STORMS WITH
HURRICANE FEEDER BANDS PUSHING ACROSS CWA. EXPECT TORNADO WATCH TO
BE CONTINUED INTO THE AFTERNOON OVER SOME SPOTS OF NORTH FL.
OTHERWISE...TODAY MAIN CONCERN OVER CWA WILL BE BANDING FROM IVAN
WITH ISOLATED TORNADIC STORMS & HEAVY RAIN. HEAVIEST RAIN OVER THE
EASTERN FL PANHANDLE...WITH SOME CONCERN OF LOCALIZED FLOODING.

&&

.UPDATE...
WILL UPDATE ZONES TO FINE TUNE CHANCES OF RAIN & WATCHES.

&&

.MARINE...
WINDS & SEAS WILL GRADUALLY LOWER AS IVAN CONTINUES TO LIFT N.

&&

.FIRE WEATHER...NO CONCERNS.

&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
     INLAND TROPICAL STORM WIND WARNING TODAY ALL ZONES.
GA...FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
FL...HURRICANE WARNING COASTAL ZONES FROM APALACHICOLA WEST.
     FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
     INLAND TROPICAL STORM WIND WARNING TODAY AREAS WEST OF
     APALACHICOLA.

&&

MCT

.PREV DISCUSSION...
406 AM EDT THU SEP 16 2004

.DISCUSSION...
A NEW TORNADO WATCH WAS RECENTLY ISSUED FOR MUCH OF THE CWFA.
BASED ON LATEST TCM WIND GRIDS...AGREE WITH CURRENT INLAND
TROPICAL STORM WIND WARNING COVERAGE. WILL KEEP FLOOD WATCH
INTACT. ABOVE NORMAL TIDES ARE NOTED AT OUR GAUGING SITES SO
WILL INCLUDE THIS IN THE NEW COASTAL WATERS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 84 75 84 68 / 90 60 40 20
PFN 81 75 84 74 / 90 60 30 10
DHN 82 70 83 68 / 99 70 30 10
ABY 83 72 83 70 / 90 70 50 20
VLD 84 74 83 69 / 80 60 60 20
CTY 85 73 84 70 / 70 60 60 20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH UNTIL 10 AM CDT ALL ZONES.
     FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
     INLAND TROPICAL STORM WIND WARNING TODAY ALL ZONES.
GA...TORNADO WATCH UNTIL 11 AM EDT GAZ120>129-142>146-155>159.
     FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
FL...HURRICANE WARNING COASTAL ZONES FROM APALACHICOLA WEST.
     TROPICAL STORM WARNING COASTAL ZONES FROM APALACHICOLA
     EAST.
     TORNADO WATCH UNTIL 11 AM EDT FLZ007>018-026-027.
     FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
     INLAND TROPICAL STORM WIND WARNING TODAY.
     FLZ007-009>011-013-016-017-026.

&&

TJT
Hazardous weather outlook, Sep 16, 6:10 AM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
610 AM EDT THU SEP 16 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-171000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
610 AM EDT THU SEP 16 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
HURRICANE IVAN CAME ASHORE NEAR MOBILE BAY EARLY THIS MORNING...
AND IS EXPECTED TO WEAKEN TO A TROPICAL STORM AS IT MOVES NORTHWARD
ACROSS ALABAMA. A HURRICANE WARNING IS IN EFFECT FROM APALACHICOLA
WEST AND A TROPICAL STORM WARNING IS IN EFFECT EAST OF APALACHICOLA.
MARINERS SHOULD REMAIN IN PORT. A FLOOD WATCH IS IN EFFECT FOR
THE ENTIRE AREA...WITH STORM TOTALS FROM 5 TO 10 INCHES WEST OF THE
APALACHICOLA/CHATTAHOOCHEE RIVERS...AND 3 TO 6 INCHES TO THE EAST.
LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. AN INLAND TROPICAL WIND
WARNING IS IN EFFECT TODAY FOR SOUTHEAST ALABAMA...THE INLAND
EASTERN FLORIDA PANHANDLE...AND INLAND WESTERN FLORIDA BIG BEND.
ISOLATED TORNADOES WILL BE POSSIBLE...AND A TORNADO WATCH IS IN
EFFECT UNTIL 11 AM EDT (10 CDT) FOR THE ENTIRE AREA. PLEASE REFER TO
HURRICANE LOCAL STATEMENTS ISSUED BY THIS OFFICE FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WITH IVAN MOVING FURTHER AWAY FROM THE AREA...WINDS AND SEAS WILL
SUBSIDE FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER
OF THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TODAY DUE TO POTENTIAL FLOODING AND
SEVERE WEATHER.

.RIP CURRENTS...
DANGEROUS RIP CURRENTS CAN BE EXPECTED FOR THE NEXT FEW DAYS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

8-JAMSKI

In the hours before

Special weather statement, Sep 16, 6:02 AM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
602 AM EDT THU SEP 16 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-161500-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
602 AM EDT THU SEP 16 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH TO INCLUDE
ADDITIONAL COUNTIES IN SOUTH CENTRAL GEORGIA AND THE EASTERN
FLORIDA BIG BEND. THIS WATCH IS EFFECTIVE UNTIL 1100 AM EDT...1000 AM
CDT...THIS THURSDAY MORNING. THE PREVIOUS TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA...AND THE REST OF THE FLORIDA BIG BEND
AND PANHANDLE ALSO REMAINS IN EFFECT UNTIL 1100 AM EDT...1000 AM CDT.

THESE WATCHES INCLUDE THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

48-TURNAGE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:25 PM EDTTornado WarningTAEClay, Quitman, Randolph35 min
Sep 16, 6:34 AM EDTTornado WarningTAEEarly, Miller, Seminole26 min
Sep 16, 7:01 AM EDTTornado WarningTAEClay, Early, Quitman, Randolph44 min
Sep 16, 7:19 AM EDTSevere Thunderstorm WarningTAEDougherty, Mitchell, Worth41 min
Sep 16, 7:23 AM EDTTornado WarningTAEDougherty, Mitchell, Worth52 min
Sep 16, 7:48 AM EDTTornado WarningTAEClay, Early42 min
Sep 16, 8:20 AM EDTTornado WarningTAEEarly, Miller40 min
Sep 16, 9:22 AM EDTTornado WarningTAECalhoun, Clay, Early38 min
Sep 16, 10:12 AM EDTTornado WarningTAEEarly48 min

Nearby

Tornado Warnings in Georgia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.